DEAR DR. BLONZ: A juice bar near me is selling "hydrogen-rich" water with a long list of health claims, including an ability to lubricate joints, detoxify the body and increase brain function. It all seems quite loopy, but the stuff sells. Is there anything to support these claims? -- W.N., Berkeley, California
DEAR W.N.: I compliment your instincts to question these "rich" claims. There is absolutely no basis to assume that the limited amount of hydrogen that will dissolve in a commercial water product will do anything significant for its consumer -- with the exception of costing him or her more money. There are way too many questionable claims out there these days: more than those charged with consumer protection can keep tabs on.
DEAR DR. BLONZ: I recently heard about a new type of water-soluble mineral. The company claims that the minerals are "angstrom sized" and have a 99 percent absorption rate. If this is true, wouldn't this be a far better way for us to get our minerals? -- T.W., Portland, Oregon
DEAR T.W.: The product you mention is being promoted as a new and better way to take dietary minerals, but it smacks of sales talk seasoned with out-of-context science-sounding babble. I predict that aside from dubious testimonials, there is little offered in the way of actual evidence to back up the claims.
Our bodies do a reasonably good job of absorbing minerals from foods; we've been doing it that way for centuries. Food must always be your first choice for obtaining minerals, which means a healthful diet will always be the ticket. But there are a wide variety of mineral supplements that can help you fill in the gaps. You can read more about minerals at tinyurl.com/no5dzly.
DEAR DR. BLONZ: Can I be allergic to niacin (vitamin B-3) to the point where it is harmful to my health? I stopped taking niacin because I get some pretty bad rashes, like an allergic reaction, when I take it. What do you say? Is this normal? -- S.T., Peoria, Illinois
DEAR S.T.: It is doubtful that it's niacin, an essential nutrient, that you are allergic to. Niacin is involved in the health of the skin, nervous system and digestive system, and it also plays a key role in the body's energy producing reactions.
What you are probably experiencing is a "niacin flush," which occurs when large doses of niacin (about 10 times the RDA) dilate the capillaries, the small blood vessels near the skin. There is a release of histamine involved with this reaction, so it is possible that niacin might aggravate other existing allergies you have.
I have no idea why you are taking niacin, so if it was medically directed, be sure to speak with your physician about these side effects. It may be possible to lower your intake of niacin, take it in divided doses or shift to nicotinamide, which is a form of niacin that doesn't induce the flushing effect.
Send questions to: "On Nutrition," Ed Blonz, c/o Universal Uclick, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to firstname.lastname@example.org. Due to the volume of mail, personal replies cannot be provided.